Missouri, 2010

Flash Flooding and Hail in Missouri, July 15 to 16, 2010

July 15 to 16, 2010 · NWS SGF · 14 events in 8 counties and zones

Scattered thunderstorms developed in a very moist summer time air mass. Storms develop and moved very slowly producing localized flooding along with localized downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered thunderstorms developed in a very moist summer time air mass. Storms develop and moved very slowly producing localized flooding along with localized downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 15, 5:02 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 15, 5:02 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT THU JUL 15 2010

...UPDATE TO AVIATION...

.DISCUSSION...

A FRONTAL SYSTEM GRADUALLY TRANSLATED INTO SOUTHERN MISSOURI THIS
AFTERNOON...TRIGGERING SEVERAL SHOWERS AND THUNDERSTORMS.  THESE
STORMS WERE MAINLY SOUTH OF INTERSTATE 44.  TEMPERATURES BEHIND THE
FRONT WERE JUST SLIGHTLY COOLER THAN THE WARM SECTOR...BUT NOT BY
MUCH.  HOWEVER...CLOUD COVER MITIGATED TEMPERATURES FROM WARMING
BEYOND ABOUT 90 DEGREES IN MOST LOCATIONS.  IT IS LIKELY THAT A
LARGE AREA OF DRY AIR ABOVE 500 MB WAS PREVENTING STORMS FROM
BECOMING MORE INTENSE.

THE PREVIOUSLY MENTIONED FRONTAL SYSTEM WILL HAVE A TENDENCY TO
STALL OUT SOMEWHERE OVER FAR SOUTHERN MISSOURI...OR NORTHERN
ARKANSAS TONIGHT.  EVENTUALLY THE FRONT WILL DISSIPATE...BUT UNTIL
THEN...THIS FEATURE COULD REMAIN A FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT AND FRIDAY.  TEMPERATURES TONIGHT WILL
RANGE FROM THE LOWER 70S IN CENTRAL MISSOURI...TO THE MIDDLE 70S IN
SOUTHERN MISSOURI.  WITH CLOUD COVER AND AREAS OF PRECIPITATION
PERSISTING INTO FRIDAYS PERIOD...AFTERNOON HIGHS MAY STRUGGLE TO
WARM OUT OF THE UPPER 80S.

HEADING INTO SATURDAY AND SUNDAY...MOST LOCATIONS SHOULD REMAIN DRY
THROUGH THE ENTIRE WEEKEND.  HOWEVER...THE MOIST AND UNSTABLE
AIRMASS WILL STICK AROUND PROMOTING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS ON AN AFTERNOON BASIS.  THE OZARKS WILL ALSO BE
POSITIONED UNDERNEATH THE NORTHEASTERN PERIPHERY OF A SUMMERTIME
HIGH...WHICH IS TYPICALLY A GOOD AREA FOR MORNING THUNDERSTORM
COMPLEXES.  I'M NOT COMPLETELY CONFIDENT IN ANY NOCTURNAL COMPLEXES
TRACKING INTO THE REGION...ALTHOUGH IT CAN NOT BE COMPLETELY RULED
OUT EITHER.  LOOK FOR TEMPERATURES TO WARM INTO THE LOW 90S BOTH
SATURDAY AND SUNDAY.  OVERNIGHT LOWS WILL REMAIN IN THE 70S ON A
NIGHTLY BASIS.

CONDITIONS WILL ONLY GET HOTTER NEXT WORK WEEK AS THE SUMMERTIME
RIDGE EXPANDS BACK INTO THE NATIONS MID SECTION.  PRECIPITATION
CHANCES APPEAR TO BE VERY LOW THROUGH MOST OF NEXT WEEK...WITH
TEMPERATURES BLASTING WELL INTO THE 90S.  I WOULD EXPECT THAT
HEADLINES REGARDING THE HEAT WILL BE NEEDED FOR SEVERAL DAYS NEXT
WEEK.

CRAMER

&&

.AVIATION...

FOR THE 00Z TAFS...FRONTAL BOUNDARY CONTINUES TO SHIFT SOUTH ALONG
THE MO/AR BORDER EARLY THIS EVENING HAVING PUSHED THROUGH BOTH
SGF/JLN AND WORKING THROUGH BBG. ONLY REAL CONVECTIVE CHANCES
LOOKS TO AFFECT THE BBG TERMINAL OVER THE FIRST COUPLE OF HOURS OF
THE 00Z TAFS. WEAK WIND FIELD BEHIND THE FRONT WILL ALLOW FOR
LIGHT AND VARIABLE WIND OVERNIGHT AND THE POTENTIAL OF MVFR
VISIBILITIES TOWARDS MORNING. OTHERWISE EXPECTING VFR CONDITIONS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ082-083-088-
     092>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ101.

&&
Hazardous weather outlook, Jul 15, 1:43 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT THU JUL 15 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
243 PM CDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

ELEVATED EXCESSIVE HEAT RISK.
ELEVATED THUNDERSTORM WIND RISK FOR WINDS IN EXCESS TO 60 MPH.
LIMITED HAIL RISK FOR HAIL TO THE SIZE OF QUARTERS.
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.

DISCUSSION...

HEAT INDICES BETWEEN 100 AND 107 DEGREES CAN BE EXPECTED THIS
AFTERNOON ALONG AND SOUTH OF A COLUMBUS KANSAS TO OZARK TO SALEM
MISSOURI LINE...WHERE A HEAT ADVISORY REMAINS IN EFFECT THIS
AFTERNOON.

SCATTERED THUNDERSTORMS WILL CONTINUE FROM THIS AFTERNOON INTO
THIS EVENING ALONG A SLOWLY MOVING COLD FRONT. THE BEST CHANCE
FOR STORMS WILL BE ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR.
THE MAIN RISKS WITH THESE STORMS WILL BE WIND GUSTS TO 60
MPH...HEAVY RAINFALL...AND FREQUENT LIGHTNING STRIKES. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE DUE TO THE EXPECTED SLOW MOVEMENT
OF THUNDERSTORMS. A FEW STORMS MAY ALSO PRODUCE HAIL TO THE SIZE
OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL REMAIN IN THE AREA INTO FRIDAY. A FEW STORMS
MAY PRODUCE WIND GUSTS IN EXCESS OF 50 MPH ACROSS SOUTH CENTRAL
MISSOURI. A SLIGHT CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE
THROUGH THE WEEKEND ACROSS THE ENTIRE OUTLOOK AREA.

HEAT INDEX VALUES IN EXCESS OF 100 DEGREES CAN BE EXPECTED
THROUGH WEDNESDAY WITH WARM SOUTHERLY WINDS AND UPPER LEVEL
RIDGING REGAINING CONTROL OVER THE WEEKEND AND INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING...GENERALLY ALONG AND SOUTH OF THE INTERSTATE
44 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jul 15, 1:47 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT THU JUL 15 2010

MOZ082-097-152030-
TEXAS MO-HOWELL MO-
247 PM CDT THU JUL 15 2010

...SIGNIFICANT WEATHER ALERT FOR NORTH CENTRAL HOWELL AND
SOUTHEASTERN TEXAS COUNTIES UNTIL 330 PM CDT...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF CLEAR SPRINGS...OR 6 MILES NORTH
OF WILLOW SPRINGS...MOVING SOUTHEAST AT 15 MPH. WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHERN HOWELL AND SOUTHEASTERN TEXAS COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WISE

The radar

The Springfield radar (KSGF), 86 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 4 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Douglas

When
July 15, 5:40 PM CST to July 16, 12:00 AM CST
Where
Douglas County, 2.78 mi W of Sweden to 2.26 mi ENE of Squires
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.872, -92.549

Flash flooding occurred along Highway P southeast of Ava in between Highway 14 and Highway N.

Hail, Greene

When
July 16, 3:57 PM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.200, -93.290

Thunderstorm Wind, Greene

When
July 16, 3:57 PM CST
Where
Greene County, 0.77 mi SSE of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.190, -93.295

Thunderstorm winds downed a large tree near the intersection of West Bennett Street and South Campbell Avenue.

Flash Flood, Greene

When
July 16, 4:08 PM CST to 6:00 PM CST
Where
Greene County, 0.55 mi E of Springfield to 1.16 mi N of Langston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.200, -93.290

Widespread street flooding was reported in southern parts of the city of Springfield.

Flash Flood, Greene

When
July 16, 4:15 PM CST to 10:00 PM CST
Where
Greene County, 0.68 mi SSW of Springfield to 0.5 mi SSE of Springfield
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.191, -93.304

Fassnight Creek in Springfield was flowing out of its banks and flooding nearby streets.

Flash Flood, Newton

When
July 16, 4:29 PM CST to 6:00 PM CST
Where
Newton County, Neosho to 1.68 mi ESE of Neosho
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Widespread street flooding was reported in the city of Neosho. Several cars were pushed off of roadways by high water.

Thunderstorm Wind, Newton

When
July 16, 5:30 PM CST
Where
Newton County, 2.82 mi SSW of Seneca
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.810, -94.610

Thunderstorm winds damaged an outbuilding.

Flash Flood, McDonald

When
July 16, 6:00 PM CST to 7:20 PM CST
Where
McDonald County, 4.11 mi SW of Coy to 4.19 mi SW of Coy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.631, -94.586

High water flooded a low water crossing near Missouri Highway 43 and Langley Road.

Thunderstorm Wind, Webster

When
July 16, 6:00 PM CST
Where
Webster County, 0.55 mi E of Henderson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.150, -93.060

Thunderstorm winds damaged trees and an outbuilding along Missouri Highway B just north of Rogersville.

Flash Flood, Polk

When
July 16, 6:21 PM CST to 8:00 PM CST
Where
Polk County, 1.45 mi ENE of Bolivar to 1.4 mi ENE of Bolivar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.625, -93.394

High water briefly closed Highway D north of Highway 32 in Bolivar.

Flash Flood, McDonald

When
July 16, 6:30 PM CST to 9:00 PM CST
Where
McDonald County, 2.31 mi ESE of Mt Shira to 2.29 mi WSW of Havenhurst
Cause
Heavy Rain
Reported by
Public
Coordinates
36.569, -94.431

High water caused the closure of a segment of Missouri Highway H in McDonald County.

Flash Flood, Newton

When
July 16, 7:03 PM CST to 9:00 PM CST
Where
Newton County, 3.5 mi S of Seneca
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.800, -94.610

High water closed Missouri Highway 43 just north of Highway DD.

Flash Flood, Dade

When
July 16, 7:22 PM CST to 10:00 PM CST
Where
Dade County, 1.5 mi SSW of Pennsboro to 1.52 mi SSW of Pennsboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.310, -93.860

High water flooded a low water crossing at Farm Road 182 about a half mile west of Missouri Highway 39.

Thunderstorm Wind, Texas

When
July 16, 8:15 PM CST
Where
Texas County, 0.55 mi E of Licking
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.500, -91.860

Law enforcement estimated thunderstorm wind gusts of 60 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252959, 245769, 249858, 249824, 252911, 249827, 249865, 249853, 249878, 249832, 249836, 249839, 249845, 249872.